Alert archive / Mississippi / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 140, NWS Mobile, AL

June 1, 2008Wayne County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at Jun 1, 2008, 8:27 PM CDT for Wayne County, Mississippi. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 1, 2008, 8:27 PM CDT (01:27 UTC)
Expired
Jun 1, 2008, 9:30 PM CDT
In force
63 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

County Wayne County, MS

The radar

The Mobile radar (KMOB), 128 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 9:05 PM CDTTSTM WND DMGWaynesboro, MSMULTIPLE TREES AND POWER LINES WERE DOWNED IN THE CITY OF WAYNESBORO. POWER OUTAGES ARE ONGOING ACROSS PORTIONS OF THE CITY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 38 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 1.5 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2008-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2249 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2008-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2249 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1338 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 020127
SVRMOB
MSC153-020230-
/O.NEW.KMOB.SV.W.0140.080602T0127Z-080602T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
827 PM CDT SUN JUN 1 2008

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WAYNE COUNTY IN SOUTHEAST MISSISSIPPI...
  THIS INCLUDES THE CITY OF WAYNESBORO...

* UNTIL 930 PM CDT

* AT 823 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A  
 LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE       
 HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE   
 LOCATED ALONG A LINE EXTENDING FROM 10 MILES NORTH OF GRETNA TO     
 EUCUTTA...OR ALONG A LINE EXTENDING FROM 17 MILES SOUTHEAST OF      
 QUITMAN TO 16 MILES NORTHEAST OF LAUREL...AND MOVING SOUTH AT 24    
 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  WHISTLER...GRETNA AND BOICE BY 845 PM CDT...
  WOODWARDS BY 850 PM CDT...
  WAYNESBORO AND STRENGTHFORD BY 855 PM CDT...
  WINCHESTER AND DENHAM BY 905 PM CDT...
  CLARA BY 910 PM CDT...
  ROBINSON JUNCTION BY 915 PM CDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3183 8890 3184 8871 3185 8867 3185 8863
      3189 8849 3150 8849 3148 8890
TIME...MOT...LOC 0127Z 354DEG 21KT 3188 8848 3179 8891

$$
1 follow-up statement
000 
WWUS54 KMOB 020143
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
843 PM CDT SUN JUN 1 2008

MSC153-020230-
/O.CON.KMOB.SV.W.0140.000000T0000Z-080602T0230Z/
WAYNE MS-
843 PM CDT SUN JUN 1 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR WAYNE COUNTY...

AT 842 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUES TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM HIWANNEE TO 6 MILES WEST OF
WHISTLER...OR ALONG A LINE EXTENDING FROM 11 MILES NORTH OF
WAYNESBORO TO 15 MILES EAST OF LAUREL...MOVING SOUTHEAST AT 17 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  STRENGTHFORD BY 855 PM CDT...
  WHISTLER BY 900 PM CDT...
  BOICE BY 905 PM CDT...
  WOODWARDS BY 915 PM CDT...
  GRETNA BY 920 PM CDT...
  WAYNESBORO BY 925 PM CDT...

LAT...LON 3181 8890 3186 8849 3150 8849 3150 8853
      3148 8890
TIME...MOT...LOC 0143Z 299DEG 15KT 3184 8866 3172 8889

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 4:00 PM CDT, 4 hours 27 minutes earlier.

Area forecast discussion, Jun 1, 4:00 PM CDT, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
400 PM CDT SUN JUN 1 2008

.SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)...DIDNT HAVE 12Z
GFS TODAY...JUST NOW COMING IN.  BASICALLY USED A BLEND OF 12Z NAM
AND PREVIOUS FCST (PREVIOUS GFS) FOR THIS FCST PACKAGE. MODELS HAD
PREVIOUSLY BEEN CONSISTENT IN MAINTAINING THE SFC RIDGE OVER
NORTHEASTERN GULF AND SOUTHEASTERN STATES THROUGH MOST OF THE FCST
PERIOD...AND DID NOT SEE ANY MAJOR CHANGES WITH 12Z NAM AND INCOMING
12Z GFS. WEAK BOUNDARY STILL EXPECTED TO DRIFT SOUTHWARD INTO
ALABAMA TONIGHT AND MONDAY...BRINGING A SLIGHTLY INCREASED CHANCE OF
SHOWERS AND THUNDERSTORMS TO THE AREA...PRIMARILY NORTHERN ZONES
THIS EVENING AND THEN AGAIN ON MONDAY. BECOMING DRY AGAIN ON TUESDAY
AS BOUNDARY DISSIPATES AND RIDING REBUILDS OVER THE REGION.
BASICALLY HOT AND DRY FCST DEVELOPING AGAIN BY END OF THE SHORT
TERM PERIOD. 12/DS

&&

.LONG TERM (WEDNESDAY THROUGH NEXT SUNDAY)...MADE NO CHANGES TO
PREVIOUS LONG TERM AS THIS MORNINGS 12Z GFS WAS NOT AVAILABLE UNTIL
LATE. NO MAJOR CHANGES WERE NOTED IN 12Z ECMWF. 12/DS

&

.MARINE....A RIDGE OF HIGH PRESSURE WILL CONTINUE TO DOMINATE THE
NORTHERN GULF THROUGH THE MIDDLE OF THE WEEK. THIS WILL LEAD TO A
LIGHT OFFSHORE FLOW DURING THE MORNING FOLLOWED BY A LIGHT ONSHORE
FLOW IN THE AFTERNOON. A MORE SUSTAINED SOUTHERLY FLOW DEVELOPS
LATER IN THE WEEK AS THE HIGH PRESSURE WEAKENS AND AN AREA OF LOW
PRESSURE DEVELOPS IN THE CENTRAL PLAINS. SEAS WILL BE GENERALLY NEAR
TWO FEET FOR MUCH OF THE PERIOD THEN INCREASE TO 2-4 FEET ON
THURSDAY. 13/JC

&&

.FIRE WEATHER...A FEW SHOWERS AND ISOLATED THUNDERSTORMS CAN BE
EXPECTED THIS EVENING OVER INTERIOR SOUTHEAST MISSISSIPPI AND
SOUTHWEST ALABAMA...AND AGAIN OVER PARTS OF INTERIOR SOUTHWEST
ALABAMA ON MONDAY AFTERNOON AS A WEAK FRONTAL BOUNDARY MOVES ACROSS
THE AREA. OTHERWISE TEMPERATURES TO REMAIN QUITE WARM WITH SURFACE
HUMIDITY GENERALLY ABOVE 45 PERCENT ACROSS THE REGION. TUESDAY
THROUGH THURSDAY LOOKS TO BE MOSTLY RAIN FREE... BUT CONTINUED WARM
AND HUMID. 12/DS

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      72  91  72  91 /  10  05  05  05
PENSACOLA   73  89  76  88 /  10  05  05  10
DESTIN      74  88  76  86 /  10  05  05  10
EVERGREEN   69  91  69  91 /  20  20  10  05
WAYNESBORO  69  91  70  93 /  20  05  05  05
CAMDEN      69  91  69  92 /  30  20  05  05

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.

&&
Hazardous weather outlook, Jun 1, 8:00 PM CDT, 27 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE...
NATIONAL WEATHER SERVICE MOBILE AL
800 PM CDT SUN JUN 01 2008

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-021200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
800 PM CDT SUN JUN 01 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...THE COASTAL WATERS OF ALABAMA AND
NORTHWEST FLORIDA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI.

.DAY ONE...TONIGHT AND MONDAY...

SCATTERED THUNDERSTORMS WILL MOVE ACROSS NORTHERN SECTIONS OF
SOUTHWEST ALABAMA AND SOUTHEAST MISSISSIPPI FOR THE REMAINDER OF
THIS AFTERNOON AND THIS EVENING. DAMAGING WINDS AND LARGE HAIL MAY
ACCOMPANY SOME OF THE STRONGER THUNDERSTORMS THROUGH AROUND 1000 PM
THIS EVENING. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA
OUTLETS IF THREATENING WEATHER IS APPROACHING YOUR AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SATURDAY

MODERATE TO STRONG SOUTHERLY WINDS OVER THE MARINE AREA MAY RESULT
IN HAZARDOUS BOATING CONDITIONS FOR SMALL CRAFT FROM THURSDAY
THROUGH SATURDAY.  NO OTHER FORMS OF HAZARDOUS WEATHER ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING. STAY TUNED
FOR FURTHER UPDATES.

Nearby

Severe Thunderstorm Warnings in Mississippi, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.